Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS State College, PA

June 6, 2002York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 6, 2002, 5:21 PM EDT for York County, Pennsylvania. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 5:21 PM EDT (21:21 UTC)
Expired
Jun 6, 2002, 6:15 PM EDT
In force
54 min
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 5:50 PM EDTThunderstorm Wind 50 ESpring Grove, PATrees were down in Spring Grove.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 326 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
326 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 062121
SVRCTP
PAC133-062215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YORK COUNTY IN PENNSYLVANIA

* UNTIL 615 PM EDT.

* AT 519 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PENNVILLE...OR 4 MILES WEST OF
  PARKVILLE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CODORUS AND SPRING GROVE AT 525 PM.
  GLEN ROCK AND NEW FREEDOM AT 535 PM.
  JACOBUS AND SHREWSBURY AT 540 PM.
  DALLASTOWN AND SPRY AT 545 PM.
  RED LION AND STEWARTSTOWN AT 550 PM.
  WINDSOR AT 555 PM.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 6, 3:00 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
300 PM EDT THU JUN 6 2002

...FLOODING THREAT CONTINUES THROUGH AT LEAST MIDNIGHT...

STEADY SOAKING RAIN CONTINUES ACROSS CENTRAL PA THIS
AFTERNOON...WITH MOST RAINFALL RATES BETWEEN ONE AND TWO TENTHS PER
HOUR. THERE ARE SOME EMBEDDED HEAVIER ELEMENTS...MOST LIKELY INDUCED
BY SOME MINOR UPSLOPE COMPONENT. SHALLOW COOL AIR MASS HAS MADE IT
THROUGH AT LEAST NW TWO THIRDS OF CWA...WHILE SE 1/3 STILL WARM AND
SULTRY. THIS AREA WILL HAVE TO BE WATCHED FOR CONVECTION LATER THIS
AFTERNOON INTO TONIGHT...COULD BE ELEVATED IN NATURE AS SHALLOW COOL
AIR MASS UNDERCUTS WARM UNSTABLE AIRMASS.

WL MAINTAIN FLOOD WATCH FOR CENTRAL SE PORTIONS THROUGH MIDNIGHT.
SFC LOW WILL TRAVEL JUST S OF CWA OVERNIGHT...AND OFF DELMARVA FRI
AM. RAIN SHOULD TAPER FROM NW TO SE OVERNIGHT...ALTHOUGH MAY LINGER
UNTIL DAYBREAK ACROSS THE FAR SE.

ON FRI...PRECIP SHOULD BE EXITING CWA...BUT ABUNDANT LOW LEVEL
MOISTURE WILL BE TRAPPED UNDER STRENGTHENING SUBSIDENCE INVERSION.
THEREFORE...ANY BRIEF BREAKS SHOULD FILL IN RATHER QUICKLY BY MIDDAY
FRI...WITH MORE CLOUDS THAN SUN PREVALENT. WILL ALSO UNDERCUT MOS A
BIT WITH NGM AND AVN DUE TO PROSPECTS FOR MORE CLOUDS.

SKIES SHOULD CLEAR FOR FRI NIGHT WITH CHILLY TEMPS ON TAP...M/U 40S
FOR MANY N/W LOCALES.

WEEKEND LOOKS DECENT...ALTHOUGH WILL NEED TO WATCH SHORTWAVE TO OUR
NW. THIS SHOULD WEAKEN AS IT MOVES INTO BUILDING MID ATLANTIC
RIDGE...BUT SOME RESIDUAL MID LEVEL CLOUDS MAY STILL MAKE IT INTO
AREA FOR A TIME ON SUNDAY.

RATHER WARM FOR EARLY NEXT WEEK...ALTHOUGH WEAK BACK DOOR COLD FRONT
COULD COME CLOSE LATE MON INTO EARLY TUE. IF THIS BOUNDARY STAYS A
BIT FURTHER NORTH...THEN THE SE PORTION OF THE CWA COULD BECOME
RATHER TOASTY TUE-WED NEARING OR EVEN EXCEEDING 90 F. NEXT COLD
FRONT APPROACHES FROM W LATE WED INTO THU...BUT MODEL TRENDS
CONTINUE TO SLOW ITS FORWARD MOTION DUE TO MORE ENERGY DIGGING OUT
WEST.

.CTP...FLOOD WATCH THROUGH THIS AFTERNOON FOR ALL OF CENTRAL
PENNSYLVANIA AND THE CENTRAL AND LOWER SUSQ VALLEY THROUGH
MIDNIGHT...WITH THE EXCEPTION OF CAMERON...ELK...MCKEAN...AND WARREN
COUNTIES IN NW PENN.

KL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 9:21 PM EDTSevere Thunderstorm WarningCTPSullivan24 min
Jun 6, 5:58 PM EDTSevere Thunderstorm WarningCTPLancaster62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.